Article written by
Dipak HemrajHead of Research and Education
Content reviewed by
Dr. Lewis JasseyMedical Director - Pediatric Medicine
Table of contents
Serotonin syndrome – a condition that occurs when the serotonin levels in your brain are too high – is sometimes caused by medications like antidepressants designed to increase this neurotransmitter, often dubbed the “feel-good hormone.”
But what about marijuana use? Can marijuana cause serotonin syndrome the way that some antidepressants can? Fortunately, it is extremely unlikely that using cannabis alone can cause this condition.
However, combining it with other drugs known for releasing or preventing serotonin reuptake – like antidepressants, stimulants, or monoamine oxidase inhibitors (MAOIs) – may increase the risk of serotonin syndrome.
There is something called acute tetrahydrocannabinol (THC) toxicity that can be mistaken for serotonin syndrome as some of the symptoms are similar, including “dilated pupils, rigidity in both lower extremities, and clonus (involuntary muscle contractions) in both feet after inhaling the vapor of a highly potent form of marijuana.” However, unlike serotonin syndrome, THC toxicity is less dangerous in comparison.
Get your medical marijuana card
Connect with a licensed physician online in minutes.
What Is Serotonin Syndrome?
Serotonin syndrome is a severe adverse drug reaction caused by medications that build up high levels of serotonin in the body. Serotonin syndrome may also be called “serotonin toxicity.” The most common drugs that cause serotonin syndrome include:
- Selective serotonin reuptake inhibitors (SSRIs). Includes antidepressants such as citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox, which is also a sigma-1 receptor agonist), escitalopram (Lexapro), paroxetine (Paxil, Pexeva, Brisdelle), and sertraline (Zoloft).
- Serotonin-norepinephrine reuptake inhibitors (SNRIs). Includes antidepressants like desvenlafaxine (Pristiq), duloxetine (Cymbalta), levomilnacipran (Fetzima), and venlafaxine (Effexor XR). Duloxetine and venlafaxine are both also prescribed for anxiety and chronic pain.
- Tricyclic antidepressants (TCAs). Includes amitriptyline (Elavil), clomipramine (Anafranil), dosulepin/dothiepin (Prothiaden), imipramine (Tofranil), lofepramine (Gamanil), and nortriptyline (Pamelor). TCAs may also be prescribed for nerve (neuropathic) pain.
- Monoamine oxidase inhibitors (MAOIs). A powerful class of antidepressants that prevent the breakdown of the brain chemicals serotonin, dopamine, and norepinephrine. MAOIs include isocarboxazid (Marplan), phenelzine (Nardil), selegiline (Emsam), and tranylcypromine (Parnate).
- Some types of migraine medication. Especially serotonin receptor agonists like triptan and sumatriptan (Imitrex).
- ADHD medications. Includes the amphetamine-based Adderall and Mydayis (equal parts amphetamine and dextroamphetamine) and other stimulants like methylphenidate (Ritalin).
- Phenylpiperidine series opioids. Includes fentanyl (Actiq, Duragesic, Fentora, Sublimaze), methadone (Dolophine, Methadose), meperidine (Demerol), and tramadol (Ultram).
- Morphine analogues. Includes oxycodone (OxyContin) and codeine (Nalex and paracetamol-codeine combinations like co-codamol).
- Illicit stimulant drugs. Includes 3,4-Methylenedioxymethamphetamine (MDMA), amphetamine, and methamphetamine.
- Psychedelic drugs. Includes lysergic acid diethylamide (LSD). However, this is rare and usually occurs when combined with other drugs.
Symptoms of serotonin syndrome include:
- Agitation or restlessness
- Muscle twitching and involuntary muscle contractions (spasms)
- Loss of coordination
- High body temperatures
- Increased heart rate
- Raised blood pressure (hypertension)
Some of the symptoms of serotonin syndrome are very similar to THC overdose. However, it is unlikely that THC alone will cause serotonin syndrome. Interestingly, regular consumption of THC-rich cannabis may blunt serotonin and dopamine receptors over time.
Benzodiazepines like diazepam (Valium), which have sedative effects, are often used to treat serotonin syndrome.
Serotonin syndrome is most often caused by drugs that increase the level of serotonin in the body by either increasing serotonin production or inhibiting serotonin uptake by serotonin receptors.
The condition usually occurs when a person combines medications that increase serotonin levels in the body, such as a migraine medication and an antidepressant. Increasing the dosage of one or more serotonin-increasing drugs also increases the likelihood of serotonin syndrome, and adding cannabis or cannabidiol (CBD) to the mix may increase the possibility.
Serotonin syndrome is a severe side effect of some medications. Too much serotonin causes signs and symptoms ranging from mild (shivering and diarrhea) to severe (muscle rigidity, fever, and seizures).
Coma and death are a possibility if severe serotonin syndrome is not treated. If you experience any of the symptoms above, seek treatment from a medical professional.
Can Marijuana Be a Cause of Serotonin Syndrome?
It is unlikely that cannabis use alone can cause serotonin syndrome. Cannabis does, however, increase the chances of serotonin toxicity if combined with a high dose of antidepressants or tryptamine-class migraine medications.
Using medical cannabis to reduce your intake of antidepressants or pain medications for things like migraines or nerve pain can reduce your chances of serotonin syndrome.
Combining cannabis with high doses of drugs that increase serotonin levels in the brain and body can increase the likelihood of toxicity.
What to Do If You Need to Use Both Cannabis and Antidepressants
Although serotonin syndrome is rare, it is still worth reducing or even replacing antidepressant intake if you use medical cannabis for depression or anxiety to reduce adverse side effects like oversedation, dizziness, and agitation.
The Bottom Line
Thankfully, both SSRIs and medical cannabis are well-tolerated by the human body. Although it is still wise to reduce SSRI intake if you are using medical cannabis, serotonin syndrome is still a rare occurrence.
However, those who are using more potent antidepressants, some types of migraine medications, or stimulants ought to be careful if they are also using medical marijuana, as the risk of serotonin syndrome increases. Ultimately, it’s best to have a conversation with your doctor if you are on any prescription medications, especially antidepressant medications, before combining them with marijuana.
Apply for a medical marijuana card in your home state. Leafwell’s virtual clinic is open and here to serve you with valuable guidance as you move through the application process.
Get Your Medical Card
Connect with a licensed physician online in minutes.
Frequently Asked Questions
How does weed affect dopamine?
Cannabis increases dopamine production in the short term. Longer-term use of THC-rich cannabis may lead to blunted dopamine receptors.
What drugs cause serotonin syndrome?
Drugs that are most often associated with serotonin syndrome are:
- Antidepressants like SSRIs and SNRIs
- Stimulants like Adderall or Ritalin
- Some types of migraine medication
- Illicit substances like MDMA and, rarely, LSD
Serotonin syndrome is more likely to occur if more than one of the above classes of drugs are combined, especially in high doses. Cannabis, in combination with one or more of the above, may increase the likelihood of serotonin syndrome.
Does weed cause depression?
There are conflicting results surrounding cannabis use and depression. Some studies show that cannabis use may increase the likelihood of developing depression. In contrast, other studies show that medical cannabis and CBD may be used to reduce antidepressant intake and help manage depression.
Dosage and the biphasic effects of THC also matter as THC may have antidepressant effects in low doses but prompt depression and anxiety in higher doses. As research continues, whether or not cannabis can help cure or cause depression is still a mystery.